Colorado, 2008Winter Storm and Winter Weather in Colorado, January 19 to 22, 2008
January 19 to 22, 2008 · NWS GJT · 5 events in 5 counties and zones
A storm system moved southeast from Canada and across the eastern Great Basin and central Rockies. This brought moderate to heavy snowfall and gusty winds to the central and northern mountains of western Colorado.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system moved southeast from Canada and across the eastern Great Basin and central Rockies. This brought moderate to heavy snowfall and gusty winds to the central and northern mountains of western Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 19, 4:45 AM MST, 1 hour 15 minutes earlier.
Area forecast discussion, Jan 19, 4:45 AM MST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
445 AM MST SAT JAN 19 2008
.SHORT TERM...TODAY THROUGH SUNDAY NIGHT...
MODELS IN GOOD AGREEMENT FOR A COLD FRONT TO SLIDE INTO EXTREME NE
UTAH AND NW COLORADO LATE SUNDAY NIGHT...COMMENCING A PROLONGED
PERIOD OF SNOWFALL ACROSS THE NORTHERN ZONES.
TODAY-TONIGHT: BUT WHAT IS NOT MODELED WELL IS PERSISTENT SNOWFALL
THIS MORNING IN NW FLOW ALOFT. UPPER LEVEL SUPPORT HAS SHIFTED EAST
ONTO THE PLAINS. FLOW ALOFT IS BACKING FROM NW TO W TODAY WITH
WEAK WARM ADVECTION. STILL THE MTN TOP LAYER (700-600MB) IS PROGGED
TO REMAIN MOIST AND WITHIN THE DENDRITE GROWTH TEMPERATURE RANGE. SO
EXPECT WEAK LITTLE RIPPLES TO EEK OUT SOME LIGHT SNOWFALL MAINLY
IN THE NW COLORADO MTNS FAVORING THE PARK RANGE ABOVE STEAMBOAT.
EVEN RIFLE HAS BEEN GETTING SNOWFALL OUT OF A LOW STRATUS DECK
OVERNIGHT. AS WARM ADVECTION ALOFT CONTINUES TONIGHT... 305K
ISENTROPIC UPGLIDE IS PROGGED ACROSS THE NORTH IN THE DEEPER
MOISTURE. SO IN SPITE OF OROGRAPHICALLY UNFAVORED SW FLOW...LIGHT
SNOWFALL IS FORECAST TO CONTINUE ACROSS THE NORTH. EXPECT VALLEY
INVERSIONS TO GENERALLY HOLD FOR CONTINUED COLD TEMPS WITH SOME LOW
TEMP MODIFICATION TONIGHT.
SUNDAY-SUNDAY NIGHT: THE NEXT SPLITTING PACIFIC TROUGH DROPS INTO
THE NORTHERN GREAT BASIN...WITH THE 06Z RUN PUTTING A BIT MORE
ENERGY INTO THE SOUTHERN PORTION. A 70KT W-E ORIENTED JET NOSES INTO
THE CENTRAL ZONES ON SUNDAY PRODUCING UPPER DIFLUENCE OVER THE
NORTHERN ZONES AND INCREASING SW MTN TOP WINDS AND GUSTY WINDS ALONG
THE LEE/NORTH-FACING SLOPES. BAROCLINIC BAND DROPS AS FAR SOUTH AS
NW UTAH SUNDAY NIGHT WITH AN ASSOCIATED COLD FRONT ALONG THE
WYOMING/COLORADO BORDER LATE SUNDAY NIGHT. THIS WILL PROVIDE A FOCUS
FOR HEAVIER SNOWFALL. UNCERTAINTY STILL EXISTS ON THE LOCATION OF THE
HEAVIER SNOW BANDS...BUT HIGHLIGHTS ARE POSSIBLE FOR THE
ELKHEADS/PARK RANGE AND PERHAPS THE EASTERN UINTAS. NORTHERN VALLEYS
WILL ALSO NEED TO BE WATCHED FOR SIGNIFICANT SNOWFALL. EXPECT VALLEY
INVERSIONS TO BREAK IN THE VICINITY OF THIS FRONT.
.LONG TERM...MONDAY THROUGH FRIDAY...
FAIR MODEL AGREEMENT INTO THE MIDDLE OF THE WEEK. AN UPPER LEVEL LOW
IS PROGGED TO MOVE SOUTH OVER THE WESTERN GREAT BASIN AND CALIFORNIA
MONDAY AND TUESDAY AFTER SEPARATING FROM THE MAIN FLOW. EXPECT A
SURFACE FRONT TO STRETCH EAST TO WEST ACROSS THE FORECAST AREA
AFFECTING PRIMARILY THE NORTH MONDAY AND THEN DRIFTING SOUTH
TUESDAY AND WEDNESDAY WHILE BECOMING MORE DIFFUSE. MODELS HAVE BEEN
PERSISTENT WITH THIS PATTERN SO HAVE EDGED POPS UP ACROSS THE NORTH
MONDAY AND INCREASED SNOW AMOUNTS. DIFFICULT TO SAY HOW FAR SOUTH
THE FRONT WILL MAKE IT AND WHERE HEAVIEST PRECIPITATION WILL BECOME
ESTABLISHED SO MADE ONLY MINOR ADJUSTMENTS TO THE FORECAST MONDAY
AND TUESDAY.
MODELS SUGGEST THE UPPER LOW WILL MOVE EAST ACROSS THE GREAT BASIN
WEDNESDAY AND THURSDAY AND ACROSS THE CENTRAL ROCKIES BY FRIDAY.
MODEL SOULTIONS DIVERGE LATE IN THE WEEK. NO CHANGES TO LOW POPS IN
THE PREVIOUS FORECAST AS TIMING AND INTENSITY REMAINS PROBLEMATIC.
ADJUSTED TEMPERATURES DOWN FOR MONDAY...ESPECIALLY ACROSS THE NORTH
WHERE PRECIPITATION IS EXPECTED TO BE MOST WIDESPREAD AND COLDER AIR
WILL SPILL INTO THE AREA BEHIND THE FRONT. EXPECT A SLIGHT UPWARD
TREND IN DAYTIME HIGHS BEYOND MONDAY BUT TEMPERATURES STILL BELOW
NORMAL FOR MUCH OF THE AREA.
&&
.AVIATION...PERSISTENT SNOW SHOWERS ACROSS NW COLORADO AND PATCHY
VALLEY FOG WILL CONTINUE TO PRODUCE AREAS OF MVFR TO IFR CEILINGS
AND VISIBILITIES...ESPECIALLY AT VEL HDN AND IN THE I-70 CORRIDOR
RIL ASE AND EGE. SOUTH OF THE I-70 CORRIDOR VFR CONDITIONS SHOULD
PREVAIL...THOUGH FOG MAY RESTRICT VISIBILITIES IN THE VICINITY OF
GUC.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.
SHORT TERM...JOE
LONG TERM....TAL
AVIATION....JOE
Hazardous weather outlook, Jan 19, 5:45 AM MST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST SAT JAN 19 2008
COZ001>014-017>023-UTZ022>025-027>029-201245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST SAT JAN 19 2008
..SIGNIFICANT WINTER STORM POSSIBLE EARLY NEXT WEEK...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
AREAS OF LIGHT SNOW WILL CONTINUE ACROSS NORTHWEST COLORADO TODAY AND
TONIGHT. ONE TO THREE INCHES OF NEW SNOW IS ANTICIPATED IN THE
NORTHERN MOUNTAINS...INCLUDING RABBIT EARS AND VAIL PASSES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SUNDAY THROUGH FRIDAY...THE POTENTIAL EXISTS FOR A SIGNIFICANT
WINTER STORM THAT MAY IMPACT ALL OF EASTERN UTAH AND WESTERN
COLORADO...ESPECIALLY ON MONDAY AND TUESDAY. A STRONG COLD FRONT
WILL BRING SNOW TO THE UINTA MOUNTAINS AND EXTREME NORTHWEST COLORADO
CORNER ON SUNDAY...REACHING HIGHWAY 40 BY MONDAY MORNING. ON
MONDAY...THE SNOW WILL SPREAD SOUTH AND REACH THE INTERSTATE 70
CORRIDOR. MOUNTAIN SNOW INCREASES FOR ALL MOUNTAIN AREAS WITH THE
STORM CONTINUING INTO TUESDAY.
WEDNESDAY AND THURSDAY...PERIODS OF SNOW WILL BE POSSIBLE OVER THE
MOUNTAINS WITH A LESSER CHANCE OF SNOW IN THE VALLEYS.
FOR THE LATEST UPDATES ON THIS POSSIBLE WINTER STORM...GO TO THE
GRAND JUNCTION NATIONAL WEATHER SERVICE WEB SITE AT WEATHER.GOV/GJT
OR YOUR FAVORITE MEDIA SOURCE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
TGJT
Winter Storm, Elkhead and Park Mountains
- When
- January 19, 6:00 AM MST to January 22, 5:00 AM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall of 10 to 16 inches occurred while frequent wind gusts of 20 to 40 mph buffeted the area.
Winter Weather, Flattop Mountains
- When
- January 19, 8:00 AM MST to January 22, 7:00 AM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Widespread snowfall of 5 to 8 inches occurred with a local amount of 13 inches at Bison Lake SNOTEL. Frequent wind gusts of 20 to 35 mph buffeted the area.
Winter Weather, Central Yampa River Basin
- When
- January 19, 9:00 AM MST to January 21, 11:00 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Snowfall of 3 to 4 inches occurred over the majority of the area.
Winter Weather, West Elk and Sawatch Mountains
- When
- January 20, 12:00 PM MST to January 22, 8:00 AM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Widespread snowfall of 5 to 10 inches occurred while frequent wind gusts of 20 to 40 mph buffeted the area.
Winter Weather, Grand and Battlement Mesas
- When
- January 20, 12:00 PM MST to January 22, 5:00 AM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Widespread snowfall of 5 to 10 inches occurred while frequent wind gusts of 20 to 35 mph buffeted the area.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Indiana, January 19 to 20, 20082 deaths · 1 event
- Cold in Wisconsin, January 19 to 20, 20081 death · 20 events
- Extreme Cold in Wisconsin, January 19, 20081 death · 2 events
- Heavy Snow in Mississippi, January 19, 2008$950,000 · 20 events
- Lake-Effect Snow in New York, January 19 to 21, 2008$290,000 · 5 events
- Lake-Effect Snow in Ohio, January 19 to 20, 2008$170,000 · 2 events
- Winter Weather in Virginia, January 19 to 20, 200831 events
- Heavy Snow and Winter Weather in Georgia, January 19, 200829 events
- Winter Weather in North Carolina, January 19, 200825 events
- Winter Storm and Winter Weather in North Carolina, January 19, 200823 events
- Heavy Snow and Winter Weather in Alabama, January 19, 200821 events
- Damaging Winds in Florida, January 19, 2008$19,000 · 63 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 71039, 71042, 71047, 71044, 71046.